Tuesday, November 18, 2008 momdukes, Community Member, asks

Q: The Knees

The Knees are a problem.  What happens to the knees when a person is DX with MS.  That is the problem with walking, if the knees would straighten out I could walk.  But the knees will not work.  So what is the deal with the knees?

Answer This
Answers (4)
Merely Me, Health Guide
11/18/08 5:57pm

Well...this is the nature of MS...it can affect any part of the body it wants to.  MS is definitely a bully!

 

The knees are vital for walking that is for sure.  Have you asked your doctor yet about this?  I am wondering if there is any possibility it could be caused by something other than MS like arthritis.  What kind of trouble are you having?  Pain?  Stiffness? 

 

I can give you several suggestions gleaned from my own bouts of stiffness and also from researching your question.

 

My first suggestion is to stretch.  I can hear you laughing from here.  Seriously though, when I have had the stiffness causing me to look like a pirate with a wooden leg, the stretching of my leg muscles and joints has helped. 

 

The second suggestion I have comes from this question/answer forum with a question about the knees.  Baclofen seems to help a lot of people.  I have some in my kitchen cupboard myself.  Not sure if you have tried it yet...it is basically a muscle relaxant.

 

On another forum I read how someone uses a brace to help with the knee issue.  You can read that answer here.

 

My best advice, though, is to ask your doctor.  He or she is going to be the best person to diagnose what is up with your knees and how to treat the problem.

 

I am sorry you are having a rough time with your knees right now.  MS is no fun.  Let us know if anything does work and thank you for your question.

Reply
Lisa Emrich, Health Guide
11/19/08 12:15am

Hi momdukes,

 

Welcome to Health Central.  Of course, I can't know specifically what is causing your knees to resist straightening out, but I can relate.

 

I deal with spasticity in the back of my legs, from my lower back to my feet.  In fact, I wrote something about my "odd walking" very recently.  See  "Frankenstein, Ginger, and Me"

 

The reason that my legs have problems is because of spasticity which pulls and bends my knees where it's hard to straighten them out compmletely.  Stretching is absolutely necessary!!

 

If this is the cause of your difficulties, definitely talk to your neurologist.  Medications (baclofen, zanaflex, etc) are available and a physical therapist can show you how to probably stretch, exercise, and strengthen the appropriate muscles.

 

Before I realized that spasticity was the cause of my knee pain and weakness, I thought that my rheumatoid arthritis had moved into my knees.  But that's not the case.  I recommend that you talk with your doctor and explore your options.

 

Good luck.

Reply
Harry OConnell, Community Member
11/29/08 8:38pm

X-Ray of knee shows marked sclerosis

Reply
JohnCE, Community Member
12/29/08 1:34am

I know my knees are shot, been in a wheelchait for a decade now. Played tennis in College, ocean fished. This was brought to a sudden halt when I when down hill extremely quickly, within 6  weeks, from climbing the stairs 3 at a time to hugging the rails along the wall at my hospitals. Baclofin is generally used for spacity. If taken orally your body absorbes greater than 90% of the drug. Too much and you become so limber that it will effect your body. I elected to have a baclofin implant put in (on 2nd one now due to age of device) and receive 198uG/day. This is in with a combination of morphine also in the pump. This way the baclofin pump that is implanted into your belly feeds a cathater, mine goes to T-7 and directly to the brain. Medtronics, the mfg. of the device says to replace the drug in it every six months, even though in the past, doctors left it in longer. The first pump held 20cc of fluid, and the newer ones can hold 40cc's of fluids. I talked to medrronics reps for my place and I asked them did they do 6, 12 and 18 month studies, they said no, just 6 month studies. You can have concentrations all the way to 4000. Programming the unit is done via a magnetic coupled device....If you are going to be on baclofin long?, well the pump is the way to go if you are taking alot of baclofin. ..God Bless...John

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By momdukes, Community Member— Last Modified: 02/28/13, First Published: 11/18/08